Alert archive / Mississippi / River Flood Warnings in 2009

River Flood Warning 103, NWS Jackson, MS

September 23, 2009Attala County, Mississippi

NWS Jackson, MS issued this river flood warning at Sep 23, 2009, 9:48 AM CDT for Attala County, Mississippi. It took effect at Sep 23, 2009, 2:30 PM CDT. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2009, 9:48 AM CDT (14:48 UTC)
In effect from
Sep 23, 2009, 2:30 PM CDT
Expired
Sep 25, 2009, 9:24 AM CDT
In force
43 hr
Issued by
NWS Jackson, MS
Flood severity
Minor

County Attala County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 97 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Yockanookany River near Kosciusko (KSCM6).

Action stage
14 ft
Minor stage
15 ft
Moderate stage
21.5 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02484000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Sep 23, 4:30 AM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Sep 23, 4:30 AM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
430 AM CDT WED SEP 23 2009

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...THE ARKLAMISS REGION
REMAINS ON THE FAR EASTERN PERIPHERY OF A STRONG AND STATIONARY
UPPER LOW IN THE CENTRAL PLAINS THIS MORNING. A WEAK COLD FRONT
ASSOCIATED WITH THIS LOW WAS EDGING EAST TOWARDS THE MS RIVER AT THE
TIME OF THIS WRITING...AND EXPECT THIS FRONT TO PROVIDE A SOURCE OF
LOW LEVEL CONVERGENCE (AND THUS ATMOSPHERIC LIFT) AS IT EVER SO
GRADUALLY EDGES INTO MY WESTERN ZONES TODAY. THE INITIAL IMPACT OF
THE PLAINS UPPER LOW ON THE LOWER MISSISSIPPI VALLEY HELPED TO BRING
A DRENCHING TO MUCH OF THE ARKLAMISS YESTERDAY. ANTICIPATE THIS
FEATURE AND ITS ATTENDANT SURFACE FRONT TO HELP GENERATE MORE
SHOWERS AND STORMS ACROSS THE AREA TODAY...AND AGAIN ON THURSDAY.

THE GOOD THING IS THAT GULF MOISTURE TRANSPORT AND OVERALL
ATMOSPHERIC LIFT ACROSS OUR REGION WILL BE LESS THAN YESTERDAY...AND
BOTH THESE VARIABLES MAY BE BORDERING ON NEGLIGIBLE TOMORROW. THOSE
ARE USUALLY TWO OF THE MAIN FACTORS TO ASSESS FLASH FLOOD POTENTIAL.
HOWEVER...AFTER A PREVIOUS WET STRETCH OF 10 TO 14 DAYS OVER THE
AREA THE GROUND REMAINS VERY SATURATED AND PRONE TO QUICK RUNOFF OF
HEAVY RAIN IN MANY SPOTS. THE MOIST AIRMASS (AROUND 2 INCH PW VALUE)
REMAINING IN PLACE SHOULD DEFINITELY FUEL SCATTERED TO NUMEROUS
SHOWERS AND EMBEDDED THUNDERSTORMS BY THIS AFTERNOON WITH THE
MENTIONED FRONTAL BOUNDARY OFFERING A FOCUS FOR DEVELOPMENT. ANY
STORMS WILL LIKELY NOT MOVE VERY QUICKLY AND COULD PRODUCE RAINFALL
RATES ABOVE AN INCH PER HOUR. A SITUATION THAT WOULD ORDINARILY NOT
REQUIRE A FLASH FLOOD WATCH IS ON THE BORDER OF NEEDING ONE NOW
GIVEN SOGGY GROUND CONDITIONS. ULTIMATELY DECIDED AGAINST A WATCH
SINCE LOTS OF CLOUDS AROUND SHOULD LIMIT TEMPERATURES TO THE LOW TO
MID 80S IN MOST AREAS...WHICH WILL THEREFORE LIMIT ATMOSPHERIC
DESTABILIZATION AND THE RESULTING COVERAGE OF THUNDERSTORMS.
HOWEVER...I WILL STILL MENTION HEAVY RAIN POTENTIAL IN THE GRIDS AND
HWO AND SUBSEQUENT SHIFTS WILL HAVE TO MONITOR THE SITUATION
CLOSELY.

ANTICIPATE THE MEAGER DEEP ATMOSPHERIC ASCENT EXPECTED TODAY THROUGH
TOMORROW TO LEND A MORE TYPICAL DIURNAL TREND TO CONVECTIVE
DEVELOPMENT. THEREFORE...EXPECT MOST (IN NOT ALL) OF THE SHOWERS AND
EMBEDDED STORMS THIS AFTERNOON TO END BY 9 TO 10 PM. AN ABUNDANCE OF
CLOUDS IS LIMITING FOG POTENTIAL THIS MORNING...BUT THAT MIGHT NOT
BE THE CASE TOMORROW AND A FOG SITUATION IS POSSIBLE BY DAWN
THURSDAY...ESPECIALLY IN SOUTHEASTERN MISSISSIPPI.

THE PRESENCE OF THE STALLED (NORTH TO SOUTH ORIENTED) FRONTAL
BOUNDARY SOMEWHERE NEAR THE HEART OF THE ARKLAMISS ON THURSDAY
SHOULD BE ENOUGH OF A FOCUS FOR DECENT SHOWER AND THUNDERSTORMS
CHANCES BY THE AFTERNOON. STILL WILL BE WATCHING FOR POTENTIAL
PROBLEMS FROM TORRENTIAL DOWNPOURS...BUT THE OVERALL RISK OF FLASH
FLOODING LOOKS LOWER ON THURSDAY THAN IT DOES TODAY. MAV POPS LOOKED
A LITTLE LOW...BUT I ONLY ROSE SOME SPOTS 10 POINTS OR SO.
TEMPERATURES SHOULD TOP OUT IN THE MID TO UPPER 80S WITH A SOMEWHAT
GREATER ABUNDANCE OF SUNSHINE. /BB/

.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...THE MED RANGE/LONG TERM
PORTION OF THE FORECAST REMAINS VERY SIMILAR TO THE PREV FEW AS
MODEL GUID CONTINUES TO SHOW GENERAL AGREEMENT ON THE OVERALL
PATTERN AND EVOLUTION OVER THE WEEKEND AND INTO NEXT WEEK. THE EURO
REMAINS THE MODEL OF CHOICE AS IT CONTINUES TO SHOW RUN TO RUN
CONSISTENCY AND IS FOLLOWED BY OTHER MED RANGE GUID.

BY FRI...THE LARGE UPPER LOW WILL REMAIN PARKED TO OUR W/NW WITH A
UPPER RIDGE AXIS LOCATED TO OUR IMMEDIATE EAST. I STILL FEEL THE
INFLUENCE OF THE UPPER RIDGE/WARMISH MID LEVEL TEMPS WILL KEEP THE
OVERALL COVERAGE OF PRECIP LOWER THAN WHAT HAS BEEN OBSERVED.
HOWEVER...WITH DEEP MOISTURE STILL IN PLACE THERE WILL BE SCT
ACTIVITY DURING THE AFTERNOON AND THE 40-50% GUID POPS SEEM
REASONABLE. BY FRI AFTERNOON/NIGHT...THE LARGE UPPER LOW WILL BEGIN
TO MAKE SOME EASTWARD MOVEMENT AS A STRONG S/W TROUGH MOVES THROUGH
THE GULF OF ALASKA. THE RESULT FOR OUR AREA WILL BE FALLING HGHTS
AND STRONGER DEEP LAYER ASCENT MAINLY FOR SAT. HOWEVER...SOME ASCENT
WILL BEGIN BY FRI EVE INTO EARLY SAT MORNING. THAT SHOULD SUPPORT
SOME ACTIVITY DURING THE FRI NIGHT PERIOD AND HAVE FOLLOWED GUID
POPS FOR THE NW AREAS. ELSEWHERE LOOKS TO STILL HAVE THE INFLUENCE
OF THE RIDGE AND HAVE LOWERED POPS A TAD.

BY SAT...CONVECTIVE ACTIVITY SHOULD INCREASE FROM MID MORNING
THROUGH THE AFTERNOON. BOTH THE EURO/GFS SHOWS SAT WITH DECENT
SYNOPTIC FORCING AND DECENT PRECIP CHANCES. HOWEVER...THE EURO IS
STRONG WITH THE FORCING AND OFFERS A MORE ACTIVE SOLUTION. DUE TO
THIS...I HAVE INCREASED POPS FOR THE E/SE 2/3 RDS WITH THE BEST RAIN
CHANCES ACROSS THE EASTERN 1/3 RD. WE COULD SEE A RISK OF SOME
STRONG OR ISO SVR STORMS SAT BUT I AM NOT READY TO MENTION THAT YET
AS THE PROBABILITY OF THAT IS STILL ON THE LOW SIDE DUE TO SOME
UNCERTAINTY. THE MAIN ISSUE WILL BE INSTABILITY AND THE FACT THAT
THE POTENTIAL FOR ACTIVITY TO GET AN EARLY START COULD KEEP THE AREA
FROM WARMING AND DESTABILIZING SUFFICIENTLY. SECONDLY...THE
DIFFERENCES IN THE DEEP LAYER FLOW...THE GFS IS ON THE LOWER SIDE
WITH 30-35 KTS WHILE THE EURO HAS 40-45 KTS OF H5 WINDS. IF THE AREA
CAN DESTABILIZE BY CONVECTION STARTING A BIT SLOWER (2-4HRS SLOWER)
AND THE STRONGER SOLUTION VERIFY...THEN ORGANIZED STORMS WILL BE
POSSIBLE. HOWEVER...AT THIS TIME...A BIT TOO MUCH UNCERTAINTY EXIST
TO MENTION THAT RISK OUTSIDE THIS AFD. IF THE EURO CAN HOLD FIRM OR
THE GFS CAN COME AROUND TO A BIT STRONGER SOLUTION...THEN SOME SORT
OF RISK WILL NEED TO BE INTRODUCED.

FOR SAT NIGHT-WED...HAVE FOLLOWED THE EURO/GFS ENSEMBLE AND PREV
FORECAST WHICH PUSHES A WEAK FRONT THROUGH THE CWA BY SUN MORNING
THEN HAS A MORE PRONOUNCED COOLER/DRIER AIRMASS MOVE IN BY THE
LATTER PORTION OF MON. EITHER WAY...MORE SEASONAL CONDITIONS LOOK TO
MOVE IN WITH LITTLE TO NO PRECIP CHANCES. THE 00Z GFS WAS SLOWER TO
CLEAN THE AIRMASS OUT SAT NIGHT INTO SUN AND I HAD TO LOWER POPS A
GOOD BIT. I ALSO TRENDED TEMPS COOLER FOR BOTH HIGHS/LOWS FROM
SUN-WED. I BASICALLY TRENDED TEMPS MORE TOWARD CLIMO READINGS BUT
STILL ARE A BIT ABV NORMAL CONDITIONS. GUID WAS JUST TOO WARM FOR
SUN-MON IN THE WAKE OF A FRONTAL SYSTEM. /CME/

&&

.AVIATION...LOTS OF MID TO HIGHER LEVEL CLOUDS THIS MORNING ARE
HELPING TO KEEP FOG FROM THUS FAR FORMING AT TAF SITES. EXPECT AT
LEAST SOME MVFR FOG (TO GO ALONG WITH WIDESPREAD IFR TO MVFR
CEILINGS) AROUND THE REGION BY 12Z...BUT OPPORTUNITIES FOR ANY DENSE
FOG SHOULD REALLY BE LIMITED TO HBG AND PIB. ONLY ISOLATED SHOWERS
ARE SHOWING UP ON THE RADAR THIS MORNING...BUT EXPECT SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TO GRADUALLY DEVELOP ACROSS MOST
OF THE ARKLAMISS FROM LATE MORNING THROUGH MID AFTERNOON. CEILINGS
WILL BE AT LEAST TEMPO MVFR IN MANY LOCATIONS THROUGH MUCH OF THE
DAY...ALTHOUGH THE LONGEST POTENTIAL WINDOWS OF VFR WILL COME THIS
AFTERNOON. ANTICIPATE FOG PROBLEMS TO BE MORE WIDESPREAD TONIGHT
WITH CONFIDENCE OF FORMATION HIGHEST IN SOUTHEASTERN MS. EXPECT THE
GENERAL COVERAGE OF LATE DAY RAINFALL TODAY TO BE LESS THAN WAS THE
CASE YESTERDAY...AND LESSER STILL BY THURSDAY. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       83  70  87  70 /  77  31  56  32
MERIDIAN      86  70  89  69 /  62  27  42  31
VICKSBURG     83  69  87  68 /  75  33  56  34
HATTIESBURG   88  70  90  71 /  65  21  40  22
NATCHEZ       83  70  86  70 /  73  27  57  26
GREENVILLE    83  68  86  67 /  67  33  47  38
GREENWOOD     82  69  87  68 /  78  31  53  34

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BB/CME
Hazardous weather outlook, Sep 23, 4:55 AM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
455 AM CDT WED SEP 23 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>053-241000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
455 AM CDT WED SEP 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE COMBINED EFFECTS OF A STALLING FRONTAL BOUNDARY NEAR THE
MISSISSIPPI RIVER AND A LARGE DISTURBANCE IN THE PLAINS WILL PRODUCE
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE ARKLAMISS BY
THIS AFTERNOON. MOST OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE TORRENTIAL DOWNPOURS AND RAINFALL RATES IN EXCESS OF ONE INCH
PER HOUR. SUCH RAINFALL RATES FOR AN EXTENDED PERIOD OF TIME MAY LEAD
TO MAJOR PONDING OF WATER ISSUES AND EVEN SOME FLASH FLOODING IN
AREAS THAT HAVE BEEN INUNDATED WITH HEAVY RAIN THE PREVIOUS FEW DAYS.
EXPECT THE POTENTIAL FOR HEAVY RAIN TO WANE RATHER QUICKLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

MSZ054>066-072>074-241000-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
455 AM CDT WED SEP 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY AREAS OF DENSE FOG MAY REDUCE VISIBILITIES DOWN BELOW A HALF
MILE BEFORE 9 AM THIS MORNING ACROSS PORTIONS OF SOUTHERN AND
SOUTHEASTERN MISSISSIPPI...ESPECIALLY SOUTH OF THE HIGHWAY 84 CORRIDOR.

IN ADDITION...THE COMBINED EFFECTS OF A STALLING FRONTAL BOUNDARY
NEAR THE MISSISSIPPI RIVER AND A LARGE DISTURBANCE IN THE PLAINS WILL
PRODUCE NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE
ARKLAMISS BY THIS AFTERNOON. MOST OF THE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS AND RAINFALL RATES IN
EXCESS OF ONE INCH PER HOUR. SUCH RAINFALL RATES FOR AN EXTENDED
PERIOD OF TIME MAY LEAD TO MAJOR PONDING OF WATER ISSUES AND EVEN
SOME FLASH FLOODING IN AREAS THAT HAVE BEEN INUNDATED WITH HEAVY RAIN
THE PREVIOUS FEW DAYS. EXPECT THE POTENTIAL FOR HEAVY RAIN TO WANE
RATHER QUICKLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

50

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:24 AM CDTAreal Flood WarningJANAttala18 hr
Sep 23, 9:48 AM CDTRiver Flood WarningJANLeake7 days
Sep 23, 9:48 AM CDTRiver Flood WarningJANLeake9 days
Sep 23, 9:48 AM CDTRiver Flood WarningJANLeake8 days
Sep 23, 3:17 PM CDTFlash Flood WarningJANLawrence, Lincoln2 hr
Sep 23, 4:29 PM CDTFlash Flood WarningJANCopiah, Franklin, Jefferson, Lincoln2 hr
Sep 23, 5:25 PM CDTFlash Flood WarningJANAttala, Carroll, Choctaw, Clay, Lowndes, Montgomery and 2 more115 min
Sep 23, 5:33 PM CDTFlash Flood WarningJANAdams, Claiborne, Copiah, Franklin, Jefferson91 min
Sep 23, 5:39 PM CDTFlash Flood WarningJANClaiborne, Copiah, Hinds, Madison, Warren, Yazoo3 hr
Sep 23, 5:50 PM CDTFlash Flood WarningJANCopiah, Hinds53 min
Sep 23, 6:04 PM CDTFlash Flood WarningJANLowndes76 min
Sep 23, 6:09 PM CDTFlash Flood WarningJANKemper, Noxubee, Winston3 hr
Sep 23, 6:17 PM CDTFlash Flood WarningJANCarroll, Grenada, Holmes, Montgomery, Webster3 hr

Nearby

River Flood Warnings in Mississippi, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.